Skip to main content
CloseSearch

Directory

Photo of Susan H. Marshall

Susan H. Marshall, Ph.D.

Associate Professor


Department
Mathematics
Office
Howard Hall 247
Phone
732-571-4462
Email
smarshal@monmouth.edu
Office Hours
Mondays 3:00-4:00pm
Wednesdays 7:00-8:00pm
Thursdays 1:00-2:00pm
(via Zoom)

Susan H. Marshall, Ph.D.

I grew up in southern Maryland, on the western shore of the Chesapeake Bay. I attended Wake Forest University in North Carolina, where I majored in Mathematics and minored in Psychology. After graduating in 1993, I spent a brief stint as a data analyst for the Hubble Space Telescope at Goddard Space Flight Center in Maryland before heading to graduate school at the University of Arizona. I studied Arithmetic Geometry with Minhyong Kim and earned my doctorate in 2001. After graduate school, I spent three years in a postdoctoral position at the University of Texas at Austin.

I joined the faculty of Monmouth University in 2004. After nearly a decade at large, public research institutions, I am thrilled to have found my forever academic home in an institution more like my undergraduate alma mater – where students and faculty have the opportunity to really get to know one another. I enjoy living at the Jersey shore with my husband and colleague, Dr. David Marshall, and our two children, Gillian and Dylan.

Education

Ph.D. in Mathematics, University of Arizona

B.S. in Mathematics, Wake Forest University

Mathematical Interests

My mathematical interests are broadly in the area of Number Theory. I have always been interested in the intersection of number theory and geometry. In graduate school, this took the form of studying Arithmetic Geometry and p-adic Galois representations. More recently, I’ve been studying Heronian shapes with my collaborator Alexander Perlis, as well as several undergraduate students. These shapes are defined by insisting various associated quantities (such as area) are integer-valued, which leads to interesting number theoretic relationships.

Publications

Selected Publications

(with Alexander R. Perlis) Heronian Tetrahedra are Lattice Tetrahedra, The American Mathematical Monthly, 120 (2013), no. 2, 140–149.

(with Donald R. Smith) Feedback, Control, and the Distribution of Prime Numbers, Mathematics Magazine, 86 (2013), no. 3, 189–203.

Professional Activities

Co-Director of NJ NExT, 2019 – present.

Honors Thesis Advisor for Nathaniel Rodriguez, “Heronian Simplices and Polygons,” 2019.

MAA NJ Distinguished Teaching Award, 2019.

Chauvenet Prize, 2016

Carl B. Allendoerfer Award, 2014

Paul R. Halmos – Lester R. Ford Award, 2014

Past President of the Faculty Association of Monmouth University (FAMCO), 2016-2019.

Courses